Kansas, 2008

Damaging Wind in Kansas, June 18, 2008

June 18, 2008 · NWS GID · 1 event in 1 county or zone

Thunderstorms developed along a trough of low pressure over the High Plains during the afternoon and evening hours, which gradually shifted east to impact portions of north central Kansas. Only one event of severe weather was reported, in Rooks County, were strong winds knocked down tree branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed along a trough of low pressure over the High Plains during the afternoon and evening hours, which gradually shifted east to impact portions of north central Kansas. Only one event of severe weather was reported, in Rooks County, were strong winds knocked down tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 6:02 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 6:02 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
702 PM CDT TUE JUN 17 2008

.AVIATION...00Z KGRI TAF. PRIMARY FORECAST CONCERN WILL CENTER
AROUND ONGOING THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA AND THE
POTENTIAL OF THESE STORMS IMPACTING THE GRAND ISLAND AREA.
CURRENT STORM MOTION WOULD BRING THE HOLT COUNTY STORMS INTO THE
GRAND ISLAND VICINITY JUST AFTER 930 PM. HOWEVER...THERE IS A GOOD
DEAL OF UNCERTAINTY AS TO WHETHER OR NOT THESE STORMS CAN HOLD
TOGETHER THAT LONG. THE TREND HAS BEEN FOR NEW STORMS TO FORM OFF
TO THE WEST OF OLD DECAYING STORMS WHICH WOULD PUSH THE
THUNDERSTORM THREAT JUST TO THE NORTHWEST OF GRAND ISLAND. GIVEN
THE UNCERTAINTY...HAVE ADDED A TEMPO GROUP FOR THUNDERSTORMS AT
KGRI PRIMARILY BETWEEN 930 PM AND 1130 PM. WINDS SHOULD REMAIN OUT
OF THE SOUTH TO PERHAPS SOUTH SOUTHEAST THROUGHOUT THE TAF VALID
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 17 2008/

SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. OVERALL CONFIDENCE
DURING THE FORECAST PERIOD IS NOT VERY HIGH AS ANY SUBTLE
PERTURBATIONS IN THE NORTHWEST FLOW ALOFT COULD BE ENOUGH TO
TRIGGER A FEW SHOWERS AND THUNDERSTORMS. KUEX WSR-88D THIS
AFTERNOON HAS SHOWN THIS TO BE THE CASE TODAY AS PERIODIC ISOLATED
SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA. THESE APPEAR TO
BE ASSOCIATED WITH A COUPLE OF WEAK WAVES MOVING ACROSS THE REGION
THIS AFTERNOON. IN GENERAL...IT APPEARS THAT THESE SHOULD REMAIN
RATHER ISOLATED WITH THE FOCUS SHIFTING TO CONVECTION WHICH IS
EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS. STORMS THAT DEVELOP
ACROSS THE HIGH PLAINS SHOULD TRAVEL SOUTH/SOUTHEAST FOLLOWING THE
CORFIDI VECTORS WHICH SHOW A MORE SOUTHERLY TRAJECTORY LATER
TONIGHT AS THE LOW LEVEL JET INCREASES ACROSS WESTERN KANSAS INTO
SOUTHWEST NEBRASKA. THE 18Z NAM SUGGESTS THAT THE WESTERN PORTION
OF THE FORECAST AREA COULD GET CLIPPED BY CONVECTION CURRENTLY
DEVELOPING OVER SOUTHWEST SOUTH DAKOTA WHICH SEEMS REASONABLE...SO
WILL GO WITH 30 POPS IN THE WEST...AND TAPER THEM TO 20S IN THE
EAST.

THINGS REMAIN DIFFICULT TO PIN DOWN ON WEDNESDAY...BUT THERE IS SOME
AGREEMENT AMONG THE 12Z GFS AND NAM IN THAT A H7 WAVE WILL MOVE
ACROSS THE AREA.  IT GENERALLY APPEARS THE AFTERNOON AND EVENING
WOULD BE THE FAVORED TIME FOR THE MORE WIDESPREAD ACTIVITY AND HAVE
TRENDED TOWARDS 40-50 POPS FOR WEDNESDAY NIGHT.  INSTABILITY
INCREASES DURING THE AFTERNOON WITH SBCAPES RISING TO 1500-2500 J/KG
WHILE 0-6KM SHEAR VALUES ARE FORECAST TO BE 35-45 KTS.  THIS SHOULD
BE SUFFICIENT FOR SOME SEVERE STORMS WITH THE MAIN HAZARDS EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. PRECIPITATION CHANCES
AND TEMPERATURES THROUGH THE PERIOD ARE THE MAIN FORECAST CONCERN.

EXPECTING PRECIPITATION TO BE ONGOING AT THE START OF THE
PERIOD...AS LATEST SHORTWAVE TROUGH PASSES OVER THE REGION.  MAIN
UPPER LEVEL JET CONTINUES TO BE RIGHT OVERHEAD...AND A 25-35KT LLJ
WORKING ALONG WITH A WEAK SURFACE BOUNDARY WILL HELP IN KEEPING
PRECIPITATION GOING DURING THE MORNING HOURS. CONFIDENCE IN TIMING
THE END OF THE PRECIPITATION NOT REAL HIGH...AS THERE CONTINUE TO
BE SLIGHT DIFFERENCES BETWEEN MODELS WITH FEATURE DETAILS. THE
NAM/GFS IS A BIT QUICKER/FURTHER SOUTH WITH FEATURES/PRECIP BY 12Z
THURSDAY...THUS HAS PRECIPITATION ENDING SOONER...WITH THE ECMWF A
BIT SLOWER PUSHING THE SYSTEM TO THE SOUTHEAST. FORECAST IS A
BLEND...KEPT HIGHEST POPS DURING THE 12-18Z TIMEFRAME WITH A
GRADUAL TAPERING OFF OF PRECIPITATION INTO THE NIGHTTIME HOURS. AM
CONCERNED ABOUT HIGHS FOR THURSDAY...IF EVENT ENDS UP LIKE THE
ECMWF SOLUTION WITH LINGERING CLOUDS/PRECIP...TEMPERATURES WOULD
LIKELY BE A BIT COOLER THAN THE CURRENT FORECAST OF UPPER
70S/LOWER 80S. BUT WAS HESITANT TO DROP TOO MUCH...AS A QUICKER
EXIT WOULD GIVE MORE TIME FOR TEMPERATURES TO WARM BACK UP.

LOOKING TO FRIDAY THROUGH SATURDAY NIGHT...NO SIGNIFICANT CHANGES IN
OVERALL PATTERN EXPECTED...AND MODELS IN GOOD AGREEMENT.  UPPER
LEVEL TROUGH REMAINS OVER THE MIDWEST/EAST COAST REGION WITH RIDGING
OVER THE ROCKIES...LEAVING THE CENTRAL PLAINS UNDER NORTHWESTERLY
FLOW.  WEAK DISTURBANCES LOOK TO CONTINUE PASSING THROUGH THE
FLOW...AND THE MAIN UPPER LEVEL JET/ASSOCIATED STREAKS REMAIN
OVERHEAD.  WORKING ALONG WITH WEAK UPSLOPE FLOW OVER THE HIGH
PLAINS...LATE AFTERNOON/NIGHT TIME SHOWERS AND THUNDERSTORMS AGAIN A
POSSIBILITY.  CONFIDENCE IS NOT HIGH...AND SO KEPT POPS LOW...AS IT
IS VERY DIFFICULT TO PIN DOWN SPECIFICS WITH TIMING AND LOCATION OF
THESE MID/UPPER LEVEL WAVES AND WHERE ASSOCIATED PRECIPITATION WILL
DEVELOP. DO EXPECT MOST OF THE DAYTIME HOURS TO BE DRY...ALLOWING
FOR HIGHS BY SATURDAY TO REACH INTO THE MID/UPPER 80S.

FOR THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...KEPT DRY
CONDITIONS GOING.  AGAIN NO BIG CHANGES IN THE OVERALL
PATTERN...KEEPING THE REGION UNDER THE INFLUENCE OF THE WESTERN
RIDGE.  ENERGY FROM A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE
GULF OF ALASKA WILL MOVE CLOSER TO THE PAC NW REGION...SHIFTING THE
RIDGE AXIS EAST OVER THE CENTRAL PLAINS.  MODELS HINT AT MORE
CHANCES OF PRECIP FROM MORE MID/UPPER LEVEL WAVES AND UPSLOPE
FLOW...BUT FEEL BEST CHANCES WILL BE TO OUR NORTH.  AS THE RIDGE
AXIS SHIFTS EAST...SO WILL WARMER AIR...WITH HIGH TEMPERATURES BY
TUESDAY EXPECTED TO REACH NEAR 90 DEGREES ACROSS THE ENTIRE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 11:15 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1215 AM CDT WED JUN 18 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1215 AM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS NORTH
CENTRAL KANSAS AND LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 IN NEBRASKA.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE WIND GUSTS TO 75 MPH AND
HAIL TO THE SIZE OF GOLFBALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. THE PRIMARY HAZARDS ARE EXPECTED TO BE LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY INTO THURSDAY
NIGHT...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN NORTH CENTRAL KANSAS
AND LOCATIONS IN NEBRASKA ALONG AND SOUTH OF INTERSTATE 80.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 17, 10:41 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1141 PM CDT TUE JUN 17 2008

NEZ087-180515-
THAYER-
1141 PM CDT TUE JUN 17 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HEBRON...OR 45 MILES NORTH OF CONCORDIA...
AND MOVING SOUTHEAST AT 33 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GILEAD BY 1155 PM CDT
  CHESTER BY MIDNIGHT CDT
  HUBBELL BY 1205 AM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Jun 17, 10:46 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 PM CDT TUE JUN 17 2008

NEZ047-061-062-180515-
BUFFALO-HALL-HOWARD-
1146 PM CDT TUE JUN 17 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ROCKVILLE TO
PLEASANTON...AND MOVING SOUTHEAST AT 34 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DANNEBROG BY 1155 PM CDT
  CAIRO BY MIDNIGHT CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Jun 17, 10:57 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1157 PM CDT TUE JUN 17 2008

NEZ047-048-061>063-074-075-180530-
ADAMS-BUFFALO-HALL-HAMILTON-HOWARD-KEARNEY-MERRICK-
1157 PM CDT TUE JUN 17 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  EASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. LIBORY TO 8
MILES SOUTH OF BOELUS TO PLEASANTON...AND MOVING SOUTHEAST AT 34 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WOOD RIVER BY 1215 AM CDT
  SHELTON BY 1220 AM CDT
  PHILLIPS BY 1225 AM CDT
  DONIPHAN BY 1230 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 282 AND 328.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

HEINLEIN
Local storm report, Jun 17, 11:10 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1210 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND GST     HASTINGS                40.59N 98.39W
06/17/2008  M76 MPH          ADAMS              NE   ASOS

&&

BALLARD
Local storm report, Jun 17, 11:32 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             4 N HASTINGS            40.65N 98.39W
06/17/2008  E0.25 INCH       ADAMS              NE   OFFICIAL NWS OBS

&&

BALLARD
Local storm report, Jun 17, 11:42 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1242 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     4 NE KEARNEY            40.74N 99.03W
06/18/2008  M61 MPH          BUFFALO            NE   AWOS

&&

FAY

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
June 18, 1:05 AM CST
Where
Rooks County, Damar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.320, -99.580

Tree limbs of 4 to 5 inches in diameter blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117562.